Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 490, NWS Jackson, MS

June 27, 2001Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 27, 2001, 1:04 PM CDT for Jefferson County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 27, 2001, 1:04 PM CDT (18:04 UTC)
Expired
Jun 27, 2001, 1:30 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS54 KJAN 271804
SVRJAN
MSC063-271830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
104 PM CDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 130 PM CDT

* AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 7 MILES WEST OF FAYETTE...MOVING NORTHEAST 
AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FAYETTE AT 120 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3163 9115 3166 9109 3175 9101 3183 9088
          3187 9102 3187 9118 3174 9131 3164 9122

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 AM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, Jun 27, 3:00 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT WED JUN 27 2001

A FORECAST SUCH AS THIS ONE MAKES ONE TRULY APPRECIATE THE
COMPLEXITY OF THIS SCIENCE. AT FIRST GLANCE...MOST OF THE MODELS
/NOGAPS EXCEPTED/ LOOK VERY SIMILAR. HOWEVER...WHEN THE ANALYSIS
SCALE DROPS FROM SYNOPTIC SCALE TO MESOSCALE...NO TWO LOOK ALIKE.
ALSO HAVE NO COMPELLING REASON TO FAVOR ANY ONE MODEL SOLUTION
OVER THE OTHERS. FORECAST CONFIDENCE IS BELOW AVERAGE.

CUTOFF UPPER LOW MEANDERING WESTWARD ACROSS THE MISSISSIPPI RIVER
NEAR THE KY/IL/MO TRIPLE POINT REMAINS THE DOMINANT FEATURE. LOW IS
PROGGED TO CONTINUE A SLOW WESTWARD MOVEMENT AND GRADUALLY TURN MORE
TOWARDS THE SOUTHWEST. THE PROBLEMS RELATE TO VORTICITY LOBES
ROTATING AROUND THE PARENT LOW. NO TWO MODELS SEEM TO AGREE ON THE
TIMING...STRENGTH...OR EVEN EXISTENCE OF THE INDIVIDUAL LOBES.
COMPARISON OF 06Z MODEL FORECASTS WITH WATER VAPOR LOOP IS OF LITTLE
HELP.

MODELS AT LEAST AGREE THAT CURRENT 500 MB TEMPS ARE AS COLD AS THEY
ARE GOING TO GET...BUT THATS WHERE THE AGREEMENT ENDS. SIGNIFICANT
DIFFERENCES IN THE MAGNITUDE AND TIMING OF THE MID LEVEL WARMING
ALSO LEND TO THE LOW CONFIDENCE MENTIONED ABOVE.

PRECIP CHANCES WILL BE GREATER IN THE NORTHERN CWFA NEARER THE UPPER
COLD POOL. WILL ALSO NEED TO ELIMINATE TIME QUALIFIERS IN THE ZONES
AS ANY INDIVIDUAL VORT LOBE COULD SET OFF SHOWERS AND STORMS WITHOUT
ANY ASSISTANCE FROM DAYTIME HEATING. NOT MUCH CHANGE IN TEMPS
THROUGH THE SHORT TERM...WITH POINT FORECASTS REMAINING HIGHLY
DEPENDENT ON EXISTENCE/ABSENCE/TIMING OF PRECIP.

IN THE EXTENDED...EVENTUAL TRACK/STRENGTH OF UPPER LOW BECOMES MORE
UNCERTAIN WITH TIME. WHETHER THE UPPER LOW IS IN THE PICTURE OR NOT
THE SENSIBLE WEATHER WONT CHANGE MUCH. CHANCE OF SHOWERS AND STORMS
EACH DAY WILL CONTINUE AS MOISTURE REMAINS PLENTIFUL...AND DAYTIME
HEATING WILL SERVE AS A TRIGGER IF THE UPPER LOW IS GONE.

PRELIM NUMBERS...
JAN 89/68 89/67 424
MEI 89/67 89/66 424

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
06

In the hours before

Local storm report, Jun 27, 11:28 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1128 AM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1045 AM    HARDY                     MS   WIND DAMAGE
06/27/01   GRENADA                        E.M.A. REPORTED TREES
                                          DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:18 AM CDTSevere Thunderstorm WarningJANLowndes, Noxubee27 min
Jun 27, 5:08 AM CDTSevere Thunderstorm WarningJANLowndes37 min
Jun 27, 6:27 AM CDTFlash Flood WarningJANLowndes2 hr
Jun 27, 8:06 AM CDTSevere Thunderstorm WarningJANClay39 min
Jun 27, 11:39 AM CDTSevere Thunderstorm WarningJANAdams51 min
Jun 27, 12:36 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson24 min
Jun 27, 12:59 PM CDTSevere Thunderstorm WarningJANWashington31 min
Jun 27, 1:06 PM CDTSevere Thunderstorm WarningJANJones39 min
Jun 27, 1:30 PM CDTSevere Thunderstorm WarningJANWashington30 min
Jun 27, 2:08 PM CDTSevere Thunderstorm WarningJANSmith37 min
Jun 27, 2:14 PM CDTSevere Thunderstorm WarningJANScott31 min
Jun 27, 2:22 PM CDTSevere Thunderstorm WarningJANRankin23 min
Jun 27, 2:43 PM CDTSevere Thunderstorm WarningJANSharkey, Washington32 min
Jun 27, 5:12 PM CDTSevere Thunderstorm WarningJANRankin33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.